Kansas, 2006

Hail in Kansas, April 11, 2006

April 11, 2006 · NWS TOP · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 11, 2:10 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 11, 2:10 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT TUE APR 11 2006

.DISCUSSION...

LATEST SURFACE ANALYSIS HAD DRYLINE FROM NEAR SURFACE LOW NEAR
LEXINGTON NEBRASKA TO EAST OF HILL CITY TO NEAR DODGE CITY AT 19Z.
WATER VAPOR LOOP AND PROFILERS SHOW H5 TOUGH AND SHORTWAVE OVER
WESTERN KANSAS WITH DRY SLOT FROM SOUTHWEST KANSAS INTO CENTRAL
NEBRASKA.

DEW POINTS REMAIN IN THE 40S TO JUST NEAR 50 DEGREES THIS AFTERNOON
WITH MIDDLE 50S DEW POINTS IN SOUTHEAST KANSAS AND EASTERN OKLAHOMA.
HAVE LOWERED THUNDERSTORM CHANCES THIS EVENING DUE TO LIMITED
MOISTURE AND CAP OVER SOUTHERN CWA. AS THE SHORTWAVE MOVES ACROSS
KANSAS THIS EVENING AND DRAGS THE COOL FRONT/DRYLINE WITH IT COULD
SEE SOME DEVELOPMENT NORTH OF INTERSTATE 70 AND IN SOUTHERN NEBRASKA
WITH STEEPENING LAPSE RATES AND GOOD FORCING ASCENT.

CLOUDS WILL INITIALLY CLEAR OUT IN THE DRY SLOT THIS EVENING THEN
WRAP BACK AROUND IN THE NORTHERN COUNTIES NEAR THE NEBRASKA BORDER.
WINDS WILL KEEP UP TONIGHT FROM THE WEST NORTHWEST ALONG WITH THE
HIGH CLOUDS WILL KEEP TEMPERATURES NEAR THE PREVIOUS FORECAST OF
UPPER 40S TO LOWER 50S.

WEAK RIDGING WILL KEEP WINDS LIGHT AND VARIABLE UNTIL THE AFTERNOON
HOURS AS IT MOVES OFF TO THE EAST. SOME LIGHT SOUTHEAST WINDS WILL
DEVELOP IN THE WESTERN COUNTIES BUT CONTINUE TO BE VARIABLE IN THE
EAST. NOT MUCH IN THE WAY OF CLOUDS EXPECTED ON WEDNESDAY AND WITH
LOW HUMIDITY AND TEMPERATURES AROUND 80 WILL MAKE FOR A NICE DAY
TO BE OUTSIDE.

THURS/FRI...FLAT RIDGE MOVES OVERHEAD THURSDAY...THEN SLOWLY
BECOMES SOUTHWESTERLY IN THE AFTERNOON. THIS ADVECTS MID LEVEL TEMPS
OF 18-20C AT 850MB. A MIX TO 850 YIELDS TEMPS INTO THE MID 80S AND
HAVE MADE GRIDS AS SUCH. SOUTHERLY WINDS AT THE SURFACE WILL AID
IN MIXING...AND CONSIDERING AMPLE SUNSHINE...GRIDS COULD STILL BE
A FEW DEGREES TOO COOL. FRIDAY CLIPPER SYSTEM MOVES THROUGH THE
WESTERLY FLOW TO THE NORTH...DRAGGING A BOUNDARY THROUGH THE STATE.
IMPACT ON TEMPERATURES SHOULD ONLY BE A FEW DEGREES...WITH MORE
IMPACT IN THE NORTHERN COUNTIES.

SAT-SUN...SHORTWAVE STILL MOVING IN FOR SATURDAY...ALTHOUGH ENERGY
HAS SHIFTED SLIGHTLY NORTH OF PREVIOUS RUNS. THIS MAY SLOW DOWN
THE DRYLINE AS SYSTEM LIFTS NORTH DURING THE EVENING HOURS. STILL
GOOD INSTABILITY IN PLACE AHEAD OF THE SYSTEM...AND HAVE KEPT
DAY/EVENING POPS. WITH FARTHER TRACK NORTHWARD...COOLER AIR SHIFTS
SLIGHTLY NORTH AND EAST AS WELL...AND HAVE WARMED TEMPS A BIT
THESE PERIODS.

MON/TUES...UPPER LOW SWINGS AROUND BACKSIDE OF EASTERN TROF...AND
CONTINUES TREND OF HIGH TEMPERATURES IN THE 70S FOR MONDAY INTO
TUESDAY. 12Z GFS HAS DROPPED MORE COLD AIR INTO THE NORTHEAST
BEHIND THE EASTERN TROF WHILE ECMWF IS MORE PROGRESSIVE AND
DEVELOPS SOUTHWEST FLOW OVER THE STATE. IF LATTER VERIFIES THEN
WILL NEED TO WARM UP EARLY NEXT WEEK. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 11, 2:24 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT TUE APR 11 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-122030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
324 PM CDT TUE APR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE RANGELAND FIRE DANGER INDEX IS EXPECTED TO CONTINUE IN THE EXTREME
CATEGORY THIS AFTERNOON AND EARLY THIS EVENING.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING...MAINLY
ALONG AND NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA SATURDAY AND
SATURDAY NIGHT. THERE IS SOME POTENTIAL FOR SEVERE WEATHER DURING
THIS TIME...BUT IT IS STILL TOO EARLY FOR ANY DETAILS. STAY TUNED
TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS
CONCERNING THE TIMING AND STRENGTH OF THIS NEXT SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Apr 11, 5:31 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT TUE APR 11 2006

KSZ021-022-036-120015-
CLAY-GEARY-RILEY-
631 PM CDT TUE APR 11 2006

...SIGNIFICANT WEATHER ALERT FOR CLAY...RILEY AND GEARY COUNTIES
UNTIL 715 PM CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS LOCATED 7 MILES WEST OF WAKEFIELD...OR
ABOUT 9 MILES SOUTH OF CLAY CENTER...MOVING NORTHEAST AT 45 MPH.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE MILFORD LAKE...
GREEN...RILEY...LEONARDVILLE...KEATS...MANHATTAN AND RANDOLPH.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 79 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
April 11, 5:40 PM CST
Where
Clay County, 5 mi NW of Wakefield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.267, -97.083

Hail, Pottawatomie

When
April 11, 6:28 PM CST
Where
Pottawatomie County, Westmoreland
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.400, -96.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504274, 5504275.